Methotrexate & Pred

My first dose if mtx tablets yesterday, previous 10 weeks were injections and I feel soo nauseous. Have had no sleep even though I am exhausted. No energy, horrible taste in mouth, and my hair is thinning. Does the hair thinning really happen that quickly? I didn't have these side effects on injections. Bloods were fine before tablets, only high wbcs - lymphocytes & neuts. Am taking anti nausea tabs but not working. Any advice?

17 Replies

oldestnewest
  • Hi there

    my hair thinned for a while but then stopped so hang on in there!

  • My hair thinned straight away but haven't lost it all thankfully. I took folic acid 2 days after the mtx which is supposed to alleviate the side effects, nausea continued so specialist said to take 2 days after mtx, then daily until day before mtx. Unfortunately nausea got worse so stopped folic acid and nausea stopped. Might be coincidence as I'd been on mtx 3 months by then and it takes that long to kick in, although you've had it by injection so would have thought your body should adjust to tablets quicker.

    If your not taking folic acid then try it but not on same day as mtx as it inhibits mtx. Hopefully it will work for you, I react badly to soooo many meds!

    I am also now on a gluten free diet which has helped me alot too, only been on it for 2 weeks but more energy, less pain.

    I am still taking 10mg prednisolone but have reduced slowly from 15mg and am hoping to keep reducing.

  • Thanks Alli, I do take the folic same as you, 2 days after mtx. I am also currently 10mg pred having reduced from 15. I also want to keep up the reducing. Weight gain, moon face and lack of sleep

  • Hi Ally, nice to see you posting again. Was just thinking of you last week as wondering what had happened after you developed what we thought were necrotic fingers.

  • I'll post something soon, aware I've been out of loop for a while, so much going on and health been up and down. Fingers much better - sign of active disease - hopefully new meds (mtx) will keep working for me as prednisolone reduced.

  • Did you have Cyclophosamide or Rituximab to induce remission?

    Glad to hear fingers are better!

  • Took azathioprine, but was sooooo ill on that I stopped, now taking mtx which seems to be working so far. Still taking hydroxychloroquine, prednisolone,, celecoxib and omeprazole.

  • Can't you go back on injections? They made me feel far better than the tablets and I was told that the effect on vasculitis was stronger than taking the same dose in tablets. As ally said, folic acid helps - I was prescribed one a day except for the day I took methotrexate.

  • The injections are not self inject in Australia so it was a weekly visit to GP so thought we would try. I do take 5mg folic 2 days after mtx

  • You can be taught how to give yourself the injections surely. How would diabetics etc manage if they wern't taught how to inject themselves?

  • I'm sure I can however we are still at trial stage as I have had reactions to several other meds prior to mtx. I guess if it is going to be long term, they will teach but I am in a semi remote area, nearest major city is 7 hours drive

  • Should also say that mtx tablets should be washed down with a glass of water - that was my first mistake - definitely made a difference.

  • The nausea will get better in time. Or rather, you will just learn to ignore it. Whatever comes first. It's not an upset tummy nausea, i.e. no vomiting, but a temporary brain metabolism signal. Reassure yourself that it's only for a short period.

    I inject MTX after dinner (proper meal) as my doctor told me that a decent meal beforehand reduces the nausea - remember it's not a tummy nausea. Also, injection in the evening means that the nausea most likely starts while you are asleep which in my case means that I cannot be bothered and just turn over when it hits me.

    If the nausea persists or starts later, like in the next morning, coffee with lemon always works for me - stimulates circulation in the head. Also, I drink plenty of water during the following day, 2-3 litres.

    One doctor recommended 2 pts of pineapple juice and I have met people who swear by it but I cannot confirm this. After a while, the taste of pineapple got too much.

    Can you get the MTX injection pen version instead of the needle injection in Australia? You should be able to do it yourself then, easy and painless, like insulin pens.

    All the best!

  • Hi I've been on oral MTX for 8 weeks now and the worst of the nausea has now passed. I could hardly stand to be near food for the first 5 weeks. Hang in there hopefully it will pass for you too x

  • Are you on Folic Acid to help with the side effects of the MTX? I am on 10mg of MTX and take 5mg of Folic acid twice a week. My hair seems to be Ok and I've been on it since Aug.

  • I've also found it better to take the tablets at night better because I sleep through most of the nausea etc. means the next day is less of a write-off.

  • I took azathioprine and that made me really ill, unbearable, I just couldn't function. The mtx made me less nauseous and I take in the evening, after my evening meal, and so I can try to sleep through worst, definitely improved with time. Not gone away completely but I can function and forget about it most of the time.

You may also like...